Home » Frequently asked Questions on Health » How can my fits be managed?

How can my fits be managed?

Q: I am a 21 years old female student who is suffering from fits, which mainly occur during periods. I am taking Gardenal for the last one and a half years. I have improper menses and growth of the body is also not proper according to my age. Every time after fits, my buccal cavity is injured, there is bleeding and sometimes even the tongue gets injured. Since class third, I usually stop in between while talking and then forget what I was talking about. Over the years, the problem has become worse. I never underwent any scanning or EEG regarding the problem. I never had any head injury. I was taking 60 mg of gardenal at night but last month I had a fit, after which the doctor suggested to take gardenal (30 mg) in morning and 60 mg at night for one and a half months. How can fits be managed?

A:You appear to be having many seizures or epilepsy attacks. Epilepsy is caused by repeated abnormal electrical discharges in some areas of brain, which later may spread to involve all the brain. The symptoms caused by such abnormal electrical activity depend upon where the abnormal current is generated. If it is generated in the MOTOR area which controls movement of the body including hands and legs, the patient has a convulsion. However, if it happens in areas which control behavior or emotional state, the only symptoms of epilepsy may be abnormal behavior episodically. Sometimes, seizures may not spread to all the brain, but just the areas which make us aware of self and surroundings, and hence the patient may appear "LOST" but not unconscious. Such episodes also cause "LAPSE" of memory of what happened during the seizure. Those who abserve the patient during such 'seizure' may witness a totally "blank" person. The patient will hence lose the "LINK" of what he / she was speaking / thinking / listening, and will appear confused. This will also cause great difficulty in learning anything new. Such patients need thorough investigations like MRI Brain (which shows the inside structure of brain) and EEG (Electroencephalograph- which records electrical activity generated by the brain). One should not delay such investigations, as everytime one has a convulsive seizure, it may cause further damage to the brain, increasing the chances of further seizures. Today, we have very good medicines to control seizures / epilepsy, and some forms of Epilepsy are even curable permanently. Hence you should approach a good epilepsy center at some tertiary care hospital, or atleast a qualified Neurologist, who will get your investigations done and can advise you about better treatment. Though Gardenal is a very useful medicine, it is better avoided unless other medicines are not working. This is because Gardenal has many adverse effects, most commonly drowsiness, sedation, irritability etc, and its dose has to be increased every few months or years, for having the same effect. Many better drugs are available now, and I suggest you see a Qualified Neurologist at the earliest to change your treatment.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------